Serotonin syndrome (SS) and neuroleptic malignant syndrome (NMS) are each rare psychiatric emergencies that can lead to fatal outcomes. NMS occurs in 1/1000 patients treated with neuroleptic medications. Because the treatment is very different for these two conditions, it is important to know how to identify symptoms for each and be able to differentiate between the two syndromes. This e-weekly will summarize the two syndromes and their treatments, with a focus on how providers can distinguish them, provide prompt treatment and prevent occurrence.
SS occurs from excessive serotonin activity in the brain. This can occur because of a variety of reasons – high doses of a single medication, multiple medications that affect the serotonin pathway, overdose and drug interactions. The increase in serotonin transmission can occur as a result of different mechanisms: inhibition of serotonin reuptake (seen with selective serotonin reuptake inhibitors, serotonin norepinephrine reuptake inhibitors and tricyclic antidepressants); inhibition of serotonin metabolism (seen with monoamine oxidase inhibitors); increase in serotonin synthesis (seen with stimulants); increase in serotonin release (seen with stimulants and opiates); activation of serotonin receptors (seen with lithium), inhibition of P450 enzymes (seen with ciprofloxacin, fluconazole) and direct serotonin agonist (seen in buspirone, triptans, and fentanyl).
Symptoms of SS present within 24 hours of starting or changing therapy. The clinical presentation can range from mild to fatal. There is no specific laboratory test for diagnosis; diagnosis is based on clinical history and physical exam. The symptoms include a triad of mental status changes, autonomic instability, and abnormalities in neuromuscular tone. Examples of altered mental status includes: agitation, anxiety, disorientation, and restlessness. Example of autonomic instability includes hypertension, tachycardia, tachypnea, hyperthermia, diaphoresis, vomiting, diarrhea and arrhythmias. Symptoms stemming from changes in neuromuscular tone include tremors, clonus, hyperreflexia and muscle rigidity.
Treatment of SS begins with immediate discontinuation of all serotonergic agents. For mild cases, supportive care is sufficient. For more serious cases, a serotonergic antagonist (for example cyproheptadine) might be needed. Patients with severe hyperthermia might need sedation and possibly intubation. The best treatment though is prevention by avoidance of polypharmacy and paying attention to drug interactions.
NMS is caused by excessive dopamine blockade. NMS can be caused by neuroleptic medications as well as anti-emetic medications. It can occur after a single dose, after a dose adjustment or after years of being on a medication at the same dose. It is not dose-dependent. Patients with NMS typically present with a tetrad of symptoms: mental status changes, muscular rigidity, hyperthermia and autonomic instability. The mental status changes can include confusion and agitation, as well as catatonia. The muscle rigidity is classified as “lead pipe” rigidity and one might also see hyporeflexia. There is often an elevated CK over 1,000U/L from the rigidity. Other laboratory findings that are seen include low serum iron levels and leukocytosis (seen in about 75% of cases). These laboratory findings can also be seen in SS but less commonly so. Treatment includes discontinuing the causative agent and supportive care. Symptoms resolve within 7-14 days of initiating treatment. Providers should wait 2 weeks before restarting a neuroleptic medication.
As can be seen, the presenting symptoms for SS and NMS are very similar. A good clinical history including medication history and onset of symptoms is very important. It is important to note that SS is caused by excess serotonin whereas NMS is an idiosyncratic reaction to a medication. The primary difference on physical exam is that SS cases neuromuscular hyperactivity (clonus, hyperreflexia) whereas NMS causes sluggish responses (rigidity, bradyreflexia).
While SS and NMS are rare, it is important for providers to be aware of the causes and common symptoms in order to be aware of assessment and treatment in the rare event that they occur.